Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 55, NWS Burlington, VT

July 29, 2006St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 29, 2006, 4:39 PM EDT for St. Lawrence County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2006, 4:39 PM EDT (20:39 UTC)
Expired
Jul 29, 2006, 5:45 PM EDT
In force
66 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 2:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:14 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 29, 4:14 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT SAT JUL 29 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
MOST SIGNIFICANT PROBLEM IN THE SHORT TERM IS THE CONVECTION
ONGOING ACRS FA ATTM. SVR THNDSTRM WATCH IN EFFECT FOR NRN NY AND
WRN VT UNTIL 10 PM. MDT INSTABILITY WITH CAPES 1000-2000 J/KG AND
UNIDIRECTIONAL SHEAR COUPLED WITH WEAK CDFNT APRCHG FA FROM SRN
ONT/QUE RESULTING IN SCT TSTRMS ACRS RGN. HOWEVER...MOST
ORGANIZED AND WIDESPREAD ACTIVITY LIES SOUTH OF FA ATTM WHERE
DYNAMICS AND PARAMETERS MORE FAVORABLE. BIGGEST THREAT WILL BE
POTENTIAL FOR DAMAGING WIND. WILL ALSO NEED TO MONITOR HVY RAIN
THREAT. THIS DUE LARGELY TO YESTERDAYS RAIN AND THNDSTRMS ACRS
CNTRL PORTION OF FA WHERE FFG VALUES HAVE BEEN LOWERED SIGNIFICANTLY.
STORMS THIS PM ARE FAST MOVERS HOWEVER (30 + KTS)...SO FLOOD
THREAT ONLY PSBL IF ANY TRAINING WERE TO OCCUR.

WITH LOSS OF DAYTIME HEATING THIS EVENING ALG WITH PASSAGE OF
CDFNT...TSRA ACTIVITY WILL DIMINISH. LINGERING SHRA PSBL
OVRNGHT...MAINLY SRN SECTIONS. OTHERWISE...EXPECT A SLIGHTLY
COOLER/DRIER AIRMASS TO BUILD INTO FA. PTCHY FOG PSBL...MAINLY IN
MTN/RIVER VLYS.

FRONT STALLS SOUTH OF FA SUNDAY WHILE WEAK HIGH MOVES ACRS RGN.
THIS WILL RESULT IN PARTLY SUNNY SKIES AND MORE SEASONABLE TEMPS.
CANT RULE OUT SHRA/TSRA SRN SECTIONS...DUE PROXIMITY OF STALLED FRONT.

MAINLY DRY WX EXPECTED TO CONTINUE SUN NITE/MONDAY AS WE RMN UNDER
INFLUENCE OF HIGH PRESSURE. WITH NW FLOW ALOFT HOWEVER...WILL
HAVE TO WATCH FOR ANY MCS DVLPMNT WHICH MAY OCCUR UPSTREAM OVER
NRN GRTLKS. FOR NOW THOUGH...HAVE GONE WITH A DRY FCST MONDAY.
HOT AND VERY HUMID AIR MAKES A RETURN VISIT TUES. DURING THE
TRANSITION...EXPECT A CHC SHWRS/THNDSTRMS MON NITE/TUES AM...AND
CHC TSTRMS AGAIN LATER TUE PM/EVENING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
OVERALL GOOD AGREEMENT WITH NUMERICAL MODELS FOR THE EXTENDED
PERIODS WITH VERY WARM TEMPS EXPECTED TUES INTO WEDS...THEN COOL WX
ANTICIPATED TOWARD WEEKS END. THIS COMBINED WITH GOOD RUN TO RUN
CONTINUNITY HAS LED TO ABOVE AVERAGE FORECASTER CONFIDENCE. VERY
WARM SOUTHERLY FLW DEVELOPS TUES INTO WEDS AS SFC LOW LIFTS ACRS
THE GREAT LAKES INTO SOUTHERN CANADA AND PUSHES OUR 85H TEMPS ABOVE
20C. WL MENTION TEMPS INTO THE 90S WITH A VERY MUGGY AIRMASS
EXPECTED FOR WEDS. THIS AIRMASS AND PLENTY OF LLVL INSTABILITY WL
COMBINED WITH SEVERAL WEAK 5H VORTS IN THE FLW ALOFT AND
APPROACHING SFC COLD FRNT TO PRODUCE A CHC FOR AFTN/EVENING SHOWERS
AND THUNDERSTORMS ON WEDS. BOTH DGEX AND GFS SHOW A SIGNIFICANT FRNT
PUSHING ACRS OUR FA LATE WEDS INTO THURS WITH A CHANCE OF MORE
SHOWERS AND THUNDERSTORMS. GIVEN...FAST PROGRESSIVE ULVL FLW WL
TREND TOWARD QUICKER DGEX AND 00Z GFS SOLUTIONS FOR FROPA TIMING.
OTHERWISE...LLVL CAA DEVELOPS BEHIND FRNT ON THURS INTO FRIDAY WITH
PROGGED 85H TEMPS FALLING BACK INTO THE LOWER 10S. SFC HIGH PRES
LOCATED OVER THE CENTRAL GREAT LAKES WL KEEP COOL NORTHERLY FLW ACRS
OUR FA WITH PLENTY OF SUNSHINE EXPECT TOWARD NEXT WEEKEND. TEMPS WL
BE AT OR SLIGHTLY BELOW NORMAL FOR FRIDAY INTO SATURDAY.

&&

.AVIATION (18Z-18Z)...
SHORT TERM AVIATION CONCERN WL BE DEVELOPMENT OF TS THIS AFTN IN
VERY WARM AND UNSTABLE AIRMASS. CRNT SAT PICS SHOW PLENTY OF CUMULUS
CLOUDS DEVELOPING WITH SOME RADAR RETURNS ACRS NNY AND CENTRAL VT
ATTM. GIVEN...EXPECTED LIMITED AREAL COVERAGE AND INTENSITY OF CELLS
WL JUST MENTION CB IN TAFS AT MPV/BTV...BUT PLACE VCTS AT MSS/SLK.
FEEL BEST CONCENTRATION OF STORMS WL BE ACRS NNY...BASED ON BETTER
ULVL SUPPORT AND INCREASED LLVL CONVERGENCE FROM SFC COLD FRNT
ENTERING THE SLV. HOWEVER...WL CONT TO MONITOR CLOSELY CXX RADAR FOR
POTENTIAL TS DEVELOPMENT NEAR BTV/MPV AIRPORTS...FOR POSSIBLE
MENTION OF STORMS. TONIGHT...EXPECT SOME LEFTOVER MOISTURE BTWN
025-050KFT TO LINGER ACRS TAF SITES AND MAY PREVENT DEVELOPMENT OF
FOG. WL JUST TEMPO LWER VIS AT SLK/MPV ATTM AND NOT MENTION THE
FORMATION OF FOG ATTM. ALSO...DRIER AIR WL BE ADVECTING INTO CWA ON
NW WINDS BEHIND SFC FRNT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...RJS
LONG TERM...TABER
AVIATION...TABER
Hazardous weather outlook, Jul 29, 3:38 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
338 AM EDT SAT JUL 29 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-300745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
338 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND
VERMONT TONIGHT. THE AIRMASS AHEAD OF THIS FRONT IS STILL WARM AND
UNSTABLE...THUS THE CHANCE OF SHOWERS AND THUNDERSTORMS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A BRIEF REPRIEVE FROM THE WARM AND HUMID AIRMASS ON
SUNDAY...THE FLOW WILL REESTABLISH ITSELF BACK INTO THE
WARM...HUMID AND VERY UNSTABLE PATTERN. THEREFORE...A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE MONDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

NO ACTIVATION REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 2:58 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
258 PM EDT SAT JUL 29 2006

NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-300200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
258 PM EDT SAT JUL 29 2006

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHERN NEW YORK
AND PORTIONS OF WESTERN VERMONT UNTIL 10 PM...

A COLD FRONT DROPPING SOUTH FROM SOUTHERN CANADA WILL INTERACT
WITH PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY TO PRODUCE
STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ACROSS NORTHERN NEW
YORK AND WESTERN VERMONT THROUGH EARLY THIS EVENING. THEREFORE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND
GUSTS...ALONG WITH ISOLATED HAIL. IN ADDITION...DANGEROUS CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Special weather statement, Jul 29, 4:01 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
401 PM EDT SAT JUL 29 2006

VTZ008-010-018-292100-
WASHINGTON-ORANGE-EASTERN ADDISON-
INCLUDING...AINSWORTH STATE PARK...ALLIS STATE PARK...ALPINE
VILLAGE...BRAINTREE...BROOKFIELD...CHELSEA...CORINTH...CORINTH
CORNERS...EAST BRAINTREE...EAST BROOKFIELD...EAST RANDOLPH...EAST
ROXBURY...EXIT 4 I89...EXIT 5 I89...FAYSTON...NORTHFIELD...ROXBURY...
SOUTH LINCOLN...SOUTH WASHINGTON...STRAFFORD...TUNBRIDGE...
VERSHIRE...WAITSFIELD...WARREN...WASHINGTON...WEST BROOKFIELD AND
WILLIAMSTOWN
401 PM EDT SAT JUL 29 2006

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS ALONG A MONKTON TO WARREN TO
CHELSEA LINE MOVING SOUTHEAST AT 20 TO 25 MPH.

THE THUNDERSTORMS WILL BE NEAR ROXBURY BY 430 PM...NEAR NORTHFIELD BY
440 PM...NEAR BROOKFIELD...WEST BROOKFIELD BY 450 PM AND 6 MILES
SOUTHWEST OF WILLIAMSTOWN BY 500 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...LOOK FOR FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWN POURS. RAINFALL AMOUNTS ALONG THIS
LINE WILL BE BETWEEN FOUR AND SIX TENTHS OF AN INCH.

TABER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:59 PM EDTTornado WarningBTVSt. Lawrence31 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.